Case No. 8: “The Great Imitator”

A 52yr old white male with history of heart failure presents to the Emergency Dept. complaining of nausea, vomiting, and a decreased level of consciousness.

Although nearly every imaginable cardiac dysrhythmia has been linked to digitalis poisoning, junctional tachycardia remains uniquely suspicious for this toxidrome. In order to understand the cellular mechanisms connecting digoxin with this and other highly suggestive EKG signatures, the enzyme-level pharmacodynamics must be appreciated.

The direct cardiotonic effects of digitalis arise from inhibition of the transmembrane ion exchange protein, Na+/K+ATPase. Through the exchange of two extracellular potassium ions for three intracellular sodium ions, the phosphorylation of this complex creates a disequilibrium of monovalent cations necessary to the maintenance of the cell’s 80-90mv resting membrane potential.

Fig 1. Conformational shifts of Na+/K+ATPase relative to ion and phosphate binding. Note that the net result of this cycle is the establishment of intracellular hyponatremia.

When digitalis binds to the extracellular surface of the Na+/K+ATPase, a local deformation of the protein’s tertiary structure cripples the ion transport function of the complex [1]. Na+ export is halted and the intracellular environment becomes relatively hypernatremic. This, in turn, exerts a critical effect on yet another ion exchange system—the Na+/Ca2+ antiporter. Normally, the steep Na+ ion concentration gradient across the cell membrane provides an osmotic motive for the Na+/Ca2+ antiporter to drive excess Ca2+ out of the cell. With the Na+/K+ATPase inhibited, however, intra and extracellular sodium concentrations equilibrate. Intracellular calcium levels rise and the sarcoplasmic reticulum becomes over-saturated; cellular depolarization thus triggers a heaver tide of Ca2+ ions and the contractile apparatus responds with greater force.

Fig 2. Inhibition of the Na+/K+ATPase results in elevated intracellular Na+; this stymies the Na+/ Ca2+ exchanger and causes intracellular Ca2+ to rise. Pro-contractile inotropic effects ultimately result.

Yet inhibition of the Na+/K+ATPase has its detriments. With the suppression of normative ion exchange comes a reduction in the ability of the conduction tissues to maintain their 80-90mv membrane resting potential. The gradual influx of cations due to natural membrane permeability cannot be opposed by active transport, and the resting voltage of the intracellular space becomes increasingly positive. As the voltage difference across the cell membrane approaches the trigger threshold of the action potential, the excitability of the conduction tissues rises proportionally. Graphically this can be appreciated below—the slope of the baseline intracellular voltage (phase 4) is seen to rise as cations “leak” into the cell making it less negative. Ultimately, the trigger threshold is reached and the cell depolarizes automatically.

Fig 3. Unipolar recording of a transmembrane action potential from a Purkinje fiber. Control conditions are traced with a solid line, digitalized tissue with dashed line. Note the morphological similarities between the experimental digitalis-altered ST segment presented here and the ST segments seen in the precordial distribution of the case study EKG above.

Due to this effect, digitalis enhances the automaticity of the conduction tissues, encouraging the independent activity of ectopic pacemakers. Depolarization occurs not only more automatically, but also more readily due to the heightened excitability of the cells. This results in a shorter R-T interval and a net positive chronotropic influence. Often in digitalis toxicity the rate of ectopic pacemaker depolarization is accelerated beyond the typical upper limit of the cellular tissue, as seen in the title EKG. Perhaps not ironically given Paracelsus’ adage, “only the dose,” the adverse effects of digitalis toward increased automaticity and excitability, therefore, stem from the same mechanistic activity by which the drug confers its beneficial inotropic influence.

Having thus looked more closely at the direct enzyme-level mechanistics of the cardiac glycosides, it is not surprising to find that the greater portion of dysrhythmias arising from digitalis toxicity consist in ectopic tachycardias such as multifocal atrial tachycardia, junctional tachycardia, and (often bifocal) ventricular tachycardia– as seen below.

Fig 4. Bidirectional ventricular tachycardia. Note the alternating QRS axes and right bundle-branch block type morphology. This occurred in the setting of a supratherapeutic serum level of digoxin as a consequence of acute renal failure.

Yet the mainstay of digitalis pharmacotherapy in the modern era lies in controlling rather than encouraging tachydysrthymias; the treatment of atrial fibrillation, for example, remains central to the role of this drug in the contemporary pharmacopoeia. To explain this seeming contradiction, we must appreciate the scope of the indirect influence in digitalis therapy.

Although less well understood, the anti-chronotropic power of the cardiac glycosides appears to be largely mediated through vagomimetic mechanisms. Increases in efferent vagal impulses, decreases in sympathetic tone, modifications of nerve fiber excitability, and sensitization of arterial baroreceptors have all been described as contributors towards this effect [2]. In supratherapeutic concentrations, the vagal activity of digitalis becomes pathological, giving rise to the bradycardic dysrhythmias—sinus bradycardia and various forms of AV block.

Ultimately what we encounter in digitalis toxicity is a pharmacodynamic system capable of inciting almost any imaginable dysrhythmia and imitating any electrophysiologic pathology. The prevalence of junctional tachycardia in this context may be understood as a logical result of excessive supraventricular vagotonia coupled with enhanced automaticity and excitability of distal ectopic pacemakers.

In the case presented here, laboratory assays returned a substantially elevated serum Digoxin level securing the diagnosis of cardiac glycoside poisoning. This pt. received conservative treatment and was discharged on the third hospital day without incident.

References

The title of this post is quoted from Louis N. Katz, widely known for his work in electrocardiography. In addition to many articles, he is author of Introduction to the Interpretation of the Electrocardiogram (1952), and Electrocardiography Including an Atlas of Electrocardiograms (1946).

Fig. 1: Graphic on loan via http://www.angelfire.com/sc3/toxchick/celmolbio/celmolbio12.html

Fig. 2: Graphic on loan via http://www.cvpharmacology.com.

Fig. 3: A. Goodman Gilman. The Pharmacological Basis of Therapeutics. Pergamon Press, NY 1990. p. 819.

Fig. 4 and explanatory subtext. Joseph L. Kummer. Bidirectional Ventricular Tachycardia Caused by Digitalis Toxicity. Circulation. 2006; 113:p156-156.

[1] In depth discussion of the molecular mechanistics involved with glycoside / ATPase binding can be explored via H. Ogawa et al. Crystal Structure of the Sodium-Potassium Pump with Bound Potassium and Ouabain. Proceedings of the National Academy of Science, Vol. 106, No. 33, 2009, pp.13742-13747. See also, S.M. Keenan et al. Elucidation of the NaKATPase Digitalis Binding Site. Journal of Molecular Graphics and Modeling, Vol. 23, 1995, pp.465-475.

[2] A. Goodman Gilman, Pp. 814-829.

As a final note, due to the nature of this material the account presented here is necessarily simplified and incomplete in many respects; further inquiry can be well satisfied via A. Goodman Gilman, Lipman-Massie Clinical Electrocardiography, Goldfrank’s  Toxicologic Emergencies, as well as other more detailed resources.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s